Illinois, 2018

Hail and Damaging Wind in Illinois, June 1, 2018

June 1, 2018 · NWS PAH · 2 events in 1 county or zone

An isolated severe storm occurred ahead of a weak cold front as it moved south across Illinois and Indiana. The storm occurred during the warmest and most unstable late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred ahead of a weak cold front as it moved south across Illinois and Indiana. The storm occurred during the warmest and most unstable late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 3:10 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
410 PM CDT Fri Jun 1 2018

.MESOSCALE DISCUSSION...
Issued at 410 PM CDT Fri Jun 1 2018

Made an adjustment to add a mention small hail and gusty winds
for the forecast isolated thunderstorms near the I-64 corridor
over southeast Illinois and southwest Indiana for the rest of this
afternoon. There is sufficient CAPE, instability (sharpening lapse
rates), and moisture convergence to support isolated strong
thunderstorm development for the next few hours.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 355 PM CDT Fri Jun 1 2018

More significant weather will be in the short time period for the
WFO PAH forecast area.

Beginning with late this afternoon, northern sections of the WFO
PAH forecast area (mainly the I-64 corridor in southern Illinois)
have been in a transition zone with respect to instability. There
has been a general cap over surface based instability (between
2500-2900 j2/kg2) with divergent flow, limiting any meaningful
theta-e convergence. However, since 19z the general low level flow
has shifted from south to north across southern Illinois, with
converging flow near KMVN (Mount Vernon, IL). With the approach of
a south-southwest to north-northeast oriented (positive tilt)
shortwave southward through Indiana/Illinois, anticipate that low
to mid- level lapse rates will sharpen and allow for
thunderstorms to develop south- southwestward into the I-64
corridor in southern Illinois, then gradually drift/propagate
southeast into southwest Indiana.

During the late afternoon, these storms may develop updrafts
strong enough to produce some strong wind gusts. At this time,
only have a mention of gusts to 40 mph in the hazardous weather
outlook, but may need to amend, should updraft/downdraft shear
increase enough to tap into stronger winds aloft, aiding downward
momentum. Hail potential may be limited with these storms as they
move into lesser favorable air.

A secondary area of concern has been a roughly west to east
convergence zone and instability gradient running along Crawleys
ridge/Shawnee Hills in southern Illinois and West Kentucky, arcing
up to Owensboro KY, where a weak surface theta-e convergence zone
has been setting up the past 2-3 hours. In addition, gravity waves
and cold pool from convection in Tennessee have moved northward
into west Kentucky. This feature will also serve to generate
isolated convection (which should die off with peak heating) late
this afternoon from the Crawley's ridge area northeast to
Owensboro KY. Convergence overall will be more limited to create
pools of moisture convergence and instability.

The bigger question will be the timing and extent of the next
system on Saturday/Saturday night, which is currently
intensifying over North Dakota. The high resolution RAP guidance shows
significant ridging in place between this system and east seaboard
low/trough through early Saturday morning. The ridge does not
start to dampen until late afternoon (21z Saturday per RAP/CMC
guidance) keeping the warm sector boundary recurved further west
into southeast Missouri by late afternoon. The bodily transition
of the warm sector and attendant cold front will not likely shift
further east into the WFO PAH forecast area until the low level
jet kicks in toward sunset in response to a very narrow
(mesoscale) SSW-NNE orient shortwave extending across southeast
Missouri.

Anticipate the greatest severe threat will likely be in the
evening and early overnight (mainly between 7pm-2am) associated
with the passage of the front/upper trough. After 2am CDT, the
upper forcing and instability becomes more disrupted and severe
potential may become more scattered with time.

Given the upright and concentrated nature of this front, damaging
wind potential may peak out in the middle of Saturday evening
before diminishing toward midnight. Given the depth of convective
updrafts, hail will also be a consideration.

.LONG TERM...(Monday through Friday)
Issued at 355 PM CDT Fri Jun 1 2018

Following the passage of the trough and upper low to the east
Saturday night, broad scale synoptic scale ridging will dominate
the region from Sunday through early Wednesday. This will maintain
dry and gradually warmer weather across the region through this
time period.

Some of the medium range guidance takes a series of weak ripples
of small scale shortwaves embedded in the eastern Pacific U.S.
trough and gradually translate them over the ridge toward the WFO
PAH forecast area. This disturbed flow suggests a small chances
for rain may be possible from Wednesday night through Friday. At
this time, forecast confidence is somewhat low on timing and
location. For now, these chances for rain are within collaboration
limits with surrounding NWS office CWA's.

&&

.AVIATION...
Issued at 1234 PM CDT Fri Jun 1 2018

Mainly VFR and benign conditions will be in place for the 18z
Friday WFO PAH TAF issuance. There will be some MVFR fog and fog-
related LIFR cloud decks/ceilings between 10z-14z Saturday. The
next issuance will introduce the trend toward convective activity
late Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Jun 1, 2:00 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 pM CDT Fri Jun 1 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 pM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A small chance thunderstorms is forecast along the Interstate 64
corridor late this afternoon and this evening. Very localized heavy
rainfall and lightning will be the primary concerns.  However, a few
storms may produce isolated wind gusts up to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A good chance of thunderstorms is forecast mainly late Saturday
afternoon and Saturday night. A few severe storms with large hail
and damaging winds will be possible. Locally heavy rainfall and
lightning will accompany any thunderstorms.

A chance of thunderstorms is forecast for most of the region late
Wednesday night into Thursday. A few strong storms cannot be ruled
out, but locally heavy rainfall and lightning will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late Saturday and Saturday
evening.

DRS/Smith

In the hours before

Special weather statement, Jun 1, 2:33 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT Fri Jun 1 2018

ILZ076>078-INZ081-082-012200-
WAYNE IL-EDWARDS-WABASH-GIBSON-PIKE-
INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL,
FORT BRANCH, AND PETERSBURG
333 PM CDT Fri Jun 1 2018

...Special Weather Statement...

At 330 PM, strong thunderstorms were observed approaching Highway
50 in southeast Illinois. The storms will continue south around 15
mph, and move toward the Interstate 64 corridor through 430 PM.
Across portions of Wayne, Edwards and Wabash counties, gusty winds
to 40 mph and small hail will be possible with stronger storms.
Isolated storms may work into Gibson and Pike counties as well.
Special weather statement, Jun 1, 3:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
446 PM CDT FRI JUN 1 2018

ILZ077-078-INZ081-082-012245-
Edwards IL-Wabash IL-Gibson IN-Pike IN-
446 PM CDT FRI JUN 1 2018

...SPECIAL WEATHER STATEMENT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albion to 7 miles west of Petersburg.
Movement was southeast at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Albion, Princeton In Gibson County, Grayville, Haubstadt, Owensville,
Winslow, Patoka, Francisco, Somerville, Bellmont, Hazleton, Bone Gap,
Keensburg, Spurgeon and Browns.

LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
      3820 8746 3817 8747 3817 8769 3820 8769
      3820 8780 3823 8780 3826 8815 3848 8815
      3852 8765 3851 8765 3847 8775 3842 8774
      3842 8771 3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 2146Z 318DEG 17KT 3843 8811 3848 8741

08

The radar

The Evansville,IN radar (KVWX), 26 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
June 1, 4:04 PM CST
Where
Edwards County, Browns
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.380, -87.980

A power pole was down.

Hail, Edwards

When
June 1, 4:07 PM CST
Where
Edwards County, Browns
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756449, 756450.